Transient contrast encephalopathy after carotid artery stenting

G. Dangas, L. H. Monsein, R. Laureno, M. A. Peterson, Jr Laird J.R., L. F. Satler, R. Mehran, M. B. Leon

Research output: Contribution to journalArticle

38 Scopus citations

Abstract

Purpose: To report an unusual case of transient contrast encephalopathy arising after carotid artery stenting. Case Report: An 82-year-old right-handed man with a recent history of transient ischemic events was admitted to the hospital for evaluation of carotid artery disease. During cerebral angiography, which identified a 90% right internal carotid artery stenosis, the patient received 25 mL of an ionic, low-osmolar contrast agent (ioxaglate) in each carotid artery. The following day he underwent successful carotid stenting, during which 180 mL of ioxaglate were used. He developed rapidly worsening confusion and left hemiparesis on the table. Noncontrast computed tomography showed marked cortical enhancement and edema of the right cerebral hemisphere in the distribution of the right anterior and middle cerebral arteries. The patient improved rapidly and by day 2 was completely recovered; magnetic resonance imaging documented no cortical edema and normal sulci. One month after the procedure, he was well, with patent carotid arteries. Conclusions: Transient neurotoxicity after carotid interventions must be differentiated from massive cerebral infarction and hyperperfusion syndrome, but the prognosis is excellent. However, subsequent contrast studies in a patient with this complication should be undertaken with extreme caution.

Original languageEnglish (US)
Pages (from-to)111-113
Number of pages3
JournalJournal of Endovascular Therapy
Volume8
Issue number2
DOIs
StatePublished - 2001
Externally publishedYes

Keywords

  • Blood-brain barrier
  • Cortical edema
  • Hemiparesis
  • Ioxaglate
  • Neurotoxicity

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Transient contrast encephalopathy after carotid artery stenting'. Together they form a unique fingerprint.

  • Cite this

    Dangas, G., Monsein, L. H., Laureno, R., Peterson, M. A., Laird J.R., J., Satler, L. F., Mehran, R., & Leon, M. B. (2001). Transient contrast encephalopathy after carotid artery stenting. Journal of Endovascular Therapy, 8(2), 111-113. https://doi.org/10.1583/1545-1550(2001)008<0111:TCEACA>2.0.CO;2